Bulletin of Mathematical Biology

, Volume 69, Issue 3, pp 931–956 | Cite as

Finite-Difference Schemes for Reaction–Diffusion Equations Modeling Predator–Prey Interactions in MATLAB

  • Marcus R. GarvieEmail author
Original Article


We present two finite-difference algorithms for studying the dynamics of spatially extended predator–prey interactions with the Holling type II functional response and logistic growth of the prey. The algorithms are stable and convergent provided the time step is below a (non-restrictive) critical value. This is advantageous as it is well-known that the dynamics of approximations of differential equations (DEs) can differ significantly from that of the underlying DEs themselves. This is particularly important for the spatially extended systems that are studied in this paper as they display a wide spectrum of ecologically relevant behavior, including chaos. Furthermore, there are implementational advantages of the methods. For example, due to the structure of the resulting linear systems, standard direct, and iterative solvers are guaranteed to converge. We also present the results of numerical experiments in one and two space dimensions and illustrate the simplicity of the numerical methods with short programs MATLAB. Users can download, edit, and run the codes from, to investigate the key dynamical properties of spatially extended predator–prey interactions.


Reaction-diffusion system Predator-prey interaction Finite difference method Matlab 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alonso, D., Bartumeus, F., Catalan, J., 2002. Mutual interference between predators can give rise to Turing spatial patterns. Ecology 83(1), 28–34.Google Scholar
  2. Ascher, U., Ruuth, S., Wetton, B., 1995. Implicit–explicit methods for time-dependent partial differential equations. SIAM J. Numer. Anal. 32(3), 797–823.zbMATHCrossRefMathSciNetGoogle Scholar
  3. Beckett, G., Mackenzie, J., 2001. On a uniformly accurate finite difference approximation of a singularly perturbed reaction–diffusion problem using grid equidistribution. J. Comput. Appl. Math. 131, 381–405.zbMATHCrossRefMathSciNetGoogle Scholar
  4. Brenner, S., Scott, L., 1994. The Mathematical Theory of Finite Element Methods. Vol. 15: Texts in Applied Mathematics. Springer, New York.Google Scholar
  5. Ciarlet, P., 1979. The Finite Element Method for Elliptic Problems. Vol. 4: Studies in Mathematics and its Applications. North-Holland, Amsterdam.Google Scholar
  6. Elliott, C., Stuart, A., 1993. The global dynamics of discrete semilinear parabolic equations. SIAM J. Numer. Anal. 30(6), 1622–1663.zbMATHCrossRefMathSciNetGoogle Scholar
  7. Freedman, H., 1980. Deterministic Mathematical Models in Population Ecology. Vol. 57: Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker, New York.Google Scholar
  8. Garvie, M., Trenchea, C., 2005a. Analysis of two generic spatially extended predator–prey models. Nonlinear Anal. Real World Appl., submitted for publication.Google Scholar
  9. Garvie, M., Trenchea, C., 2005b. Finite element approximation of spatially extended predator–prey interactions with the Holling type II functional response. Numer. Math., submitted for publication.Google Scholar
  10. Gentleman, W., Leising, A., Frost, B., Strom, S., Murray, J., 2003. Functional responses for zooplankton feeding on multiple resources: A review of assumptions and biological dynamics. Deep Sea Res. II 50, 2847–2875.CrossRefGoogle Scholar
  11. Gurney, W., Veitch, A., Cruickshank, I., McGeachin, G., 1998. Circles and spirals: Population persistence in a spatially explicit predator–prey model. Ecology 79(7), 2516–2530.Google Scholar
  12. Hildebrand, F., 1968. Finite-Difference Equations and Simulations. Prentice-Hall, Englewood Cliffs, NJ.zbMATHGoogle Scholar
  13. Hoff, D., 1978. Stability and convergence of finite difference methods for systems of nonlinear reaction–diffusion equations. SIAM J. Numer. Anal. 15(6), 1161–1177.zbMATHCrossRefMathSciNetGoogle Scholar
  14. Holling, C., 1959. Some characteristics of simple types of predation and parasitism. Can. Entomol. 91, 385–398.CrossRefGoogle Scholar
  15. Holling, C., 1965. The functional response of predators to prey density and its role in mimicry and population regulation. Mem. Entomol. Soc. Can. 45, 1–60.Google Scholar
  16. Holmes, E., Lewis, M., Banks, J., Veit, R., 1994. Partial differential equations in ecology: Spatial interactions and population dynamics. Ecology 75(1), 17–29.CrossRefGoogle Scholar
  17. Isaacson, E., Keller, H., 1966. Analysis of Numerical Methods. Wiley, New York.zbMATHGoogle Scholar
  18. Ivlev, V., 1961. Experimental Ecology of the Feeding Fishes. Yale University Press, New Haven.Google Scholar
  19. Jerome, J., 1984. Fully discrete stability and invariant rectangular regions for reaction–diffusion systems. SIAM J. Numer. Anal. 21(6), 1054–1065.zbMATHCrossRefMathSciNetGoogle Scholar
  20. Jeschke, J., Kopp, M., Tollrian, R., 2002. Predator functional responses: Discriminating between handling and digesting prey. Ecol. Monogr. 72(1), 95–112.Google Scholar
  21. Li, N., Steiner, J., Tang, S.-M., 1994. Convergence and stability analysis of an explicit finite difference method for 2-dimensional reaction–diffusion equations. J. Aust. Math. Soc. Ser. B 36(2), 234–241.zbMATHCrossRefMathSciNetGoogle Scholar
  22. Malchow, H., Petrovskii, S., 2002. Dynamical stabilization of an unstable equilibrium in chemical and biological systems. Math. Comput. Model. 36, 307–319.zbMATHCrossRefMathSciNetGoogle Scholar
  23. May, R., 1974. Stability and Complexity in Model Ecosystems. Princeton University Press, New Jersey.Google Scholar
  24. Medvinsky, A., Petrovskii, S., Tikhonova, I., Malchow, H., Li, B.-L., 2002. Spatiotemporal complexity of plankton and fish dynamics. SIAM Rev. 44(3), 311–370.zbMATHCrossRefMathSciNetGoogle Scholar
  25. Mickens, R., 2003. A nonstandard finite difference scheme for a Fisher PDE having nonlinear diffusion. Comput. Math. Appl. 45, 429–436.zbMATHCrossRefMathSciNetGoogle Scholar
  26. Morton, K., Mayers, D., 1996. Numerical Solution of Partial Differential Equations. Cambridge University Press, Cambridge.Google Scholar
  27. Murray, J., 1993. Mathematical Biology. Vol. 19: Biomathematics Texts. Springer, Berlin.Google Scholar
  28. Neubert, M., Caswell, H., Murray, J., 2002. Transient dynamics and pattern formation: Reactivity is necessary for Turing instabilities. Math. Biosci. 175, 1–11.zbMATHCrossRefMathSciNetGoogle Scholar
  29. Pao, C., 1998. Accelerated monotone iterative methods for finite difference equations of reaction–diffusion. Numer. Math. 79, 261–281.zbMATHCrossRefMathSciNetGoogle Scholar
  30. Pao, C., 1999. Numerical analysis of coupled systems of nonlinear parabolic equations. SIAM J. Numer. Anal. 36(2), 393–416.CrossRefMathSciNetGoogle Scholar
  31. Pao, C., 2002. Finite difference reaction–diffusion systems with coupled boundary conditions and time delays. J. Math. Anal. 272, 407–434.zbMATHCrossRefMathSciNetGoogle Scholar
  32. Pascual, M., 1993. Diffusion-induced chaos in a spatial predator–prey system. Proc. R. Soc. Lond. Ser. B 251, 1–7.CrossRefGoogle Scholar
  33. Petrovskii, S., Malchow, H., 1999. A minimal model of pattern formation in a prey–predator system. Math. Comput. Model. 29, 49–63.zbMATHCrossRefMathSciNetGoogle Scholar
  34. Petrovskii, S., Malchow, H., 2001. Wave of chaos: New mechanism of pattern formation in spatio-temporal population dynamics. Theor. Populat. Biol. 59, 157–174.zbMATHCrossRefGoogle Scholar
  35. Petrovskii, S., Malchow, H., 2002. Critical phenomena in plankton communities: KISS model revisited. Nonlinear Anal. Real 1, 37–51.CrossRefMathSciNetGoogle Scholar
  36. Pujol, M., Grimalt, P., 2002. A non-linear model for cerebral diffusion: Stability of finite differences method and resolution using the Adomian method. Int. J. Numer. Method H 13(4), 473–485.CrossRefMathSciNetGoogle Scholar
  37. Rai, V., Jayaraman, G., 2003. Is diffusion-induced chaos robust? Curr. Sci. India 84(7), 925–929.Google Scholar
  38. Richtmyer, R., Morton, K., 1967. Difference Methods for Initial Value Problems. Vol. 4: Interscience Tracts in Pure and Applied Mathematics. Wiley-Interscience, New York.Google Scholar
  39. Rosenzweig, M., MacArthur, R., 1963. Graphical representation and stability conditions for predator–prey interaction. Am. Nat. 97, 209–223.CrossRefGoogle Scholar
  40. Ruuth, J., 1995. Implicit–explicit methods for reaction–diffusion problems in pattern formation. J. Math. Biol. 34, 148–176.zbMATHCrossRefMathSciNetGoogle Scholar
  41. Saad, Y., 2003. Iterative methods for sparse linear systems. SIAM.Google Scholar
  42. Saad, Y., Schultz, M., 1986. GMRES: A generalized minimal residual algorithm for solving nonsymmetric linear systems. SIAM J. Sci. Stat. Comput. 7(3), 856–869.zbMATHCrossRefMathSciNetGoogle Scholar
  43. Savill, N., Hogeweg, P., 1999. Competition and dispersal in predator–prey waves. Theor. Populat. Biol. 56, 243–263.zbMATHCrossRefGoogle Scholar
  44. Segel, L., Jackson, J., 1972. Dissipative structure: An explanation and an ecological example. J. Theor. Biol. 37, 545–559.CrossRefGoogle Scholar
  45. Sherratt, J., 2001. Periodic travelling waves in cyclic predator–prey systems. Ecol. Lett. 4, 30–37.CrossRefGoogle Scholar
  46. Sherratt, J., Eagan, B., Lewis, M., 1997. Oscillations and chaos behind predator–prey invasion: Mathematical artifact or ecological reality? Phil. Trans. R. Soc. Lond. B 352, 21–38.CrossRefGoogle Scholar
  47. Sherratt, J., Lambin, X., Thomas, C., Sherratt, T., 2002. Generation of periodic waves by landscape features in cyclic predator–prey systems. Proc. R. Soc. Lond. Ser. B 269, 327–334.CrossRefGoogle Scholar
  48. Sherratt, J., Lewis, M., Fowler, A., 1995. Ecological chaos in the wake of invasion. Proc. Natl. Acad. Sci. U.S.A. 92, 2524–2528.zbMATHCrossRefGoogle Scholar
  49. Skalski, G., Gilliam, J.F., 2001. Functional responses with predator interference: Viable alternatives to the Holling type II model. Ecology 82(11), 3083–3092.CrossRefGoogle Scholar
  50. Smoller, J., 1983. Shock Waves and Reaction–Diffusion Equations. Vol. 258: Grundlehren der mathematischen Wissenschaften. Springer-Verlag, New York.Google Scholar
  51. Stuart, A., 1989. Nonlinear instability in dissipative finite difference schemes. SIAM Rev. 31(2), 191–220.zbMATHCrossRefMathSciNetGoogle Scholar
  52. Stuart, A., Humphries, A., 1998. Dynamical Systems and Numerical Analysis. Vol. 2: Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge.Google Scholar
  53. Turing, A., 1952. The chemical basis of morphogenesis. Phil. Trans. R. Soc. Lond. B 237, 37–72.CrossRefGoogle Scholar
  54. Yee, H., Sweby, P., 1994. Global asymptotic behavior of iterative implicit schemes. Int. J. Bifurcat. Chaos 4(6), 1579–1611.zbMATHCrossRefMathSciNetGoogle Scholar
  55. Yee, H., Sweby, P., 1995. Dynamical approach study of spurious steady-state numerical solutions of nonlinear differential equations II. Global asymptotic behaviour of time discretizations. Comp. Fluid Dyn. 4, 219–283.CrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 2007

Authors and Affiliations

  1. 1.School of Computational ScienceFlorida State UniversityTallahasseeUSA

Personalised recommendations